Colorado, 2011Winter Weather in Colorado, May 9, 2011
May 9, 2011 · NWS GJT · 2 events in 2 counties and zones
A moist southwest flow aloft ahead of a Pacific low pressure system produced significant snowfall in the western San Juan Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist southwest flow aloft ahead of a Pacific low pressure system produced significant snowfall in the western San Juan Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 9, 2:50 AM MST, 5 hours 10 minutes earlier.
Area forecast discussion, May 9, 2:50 AM MST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
350 AM MDT MON MAY 9 2011
.SHORT TERM...TONIGHT THROUGH TUESDAY...
SURFACE COLD FRONT WILL CONTINUE TO PUSH EAST ACROSS THE FORECAST
AREA THIS MORNING...USHERING IN COOLER CONDITIONS ALONG WITH
INCREASED CLOUD COVER AND SLIGHTLY HIGHER SFC DEW POINTS. SOME LIGHT
SHOWERS DEVELOPING ALONG THE LEADING EDGE OF THE FRONT...ALTHOUGH
MOISTURE REMAINS LIMITED INITIALLY...SO MORE WIND THAN RAIN EXPECTED
THIS MORNING. MORE IMPRESSIVE LINE OF CONVECTION EXPECTED FOR THIS
AFTERNOON AND EARLY EVENING AS SHRTWV ENERGY ROUNDING THE BASE OF THE
DIGGING UPPER LEVEL LOW KICKS OUT NEAR PEAK HEATING WITH 110KT JET
STREAKING MOVING THROUGH. DECENT SPEED SHEAR WILL BE PRESENT...AND
WITH VALLEY INTERACTION WITH LOW LEVEL WIND FIELDS...RESULTING IN
AREAS OF DIRECTIONAL SHEAR...COULD SEE A FEW ORGANIZED STORMS
PRODUCING STRONG OUTFLOW WINDS AND MARGINAL HAIL. SNOW WILL ALSO BE
POSSIBLE ABOVE 10K THIS AFTERNOON...ALTHOUGH NO SIGNIFICANT
ACCUMULATIONS EXPECTED TODAY.
THIS EJECTING WAVE EXITS BY MIDNIGHT WITH A DECREASE IN SHOWERS
OVERNIGHT. THIS WILL BE SHORT-LIVED AS COLD POOL ALOFT AND WARMING
TEMPS ON TUESDAY HELP TO TRIGGER ANOTHER ROUND OF CONVECTION TUESDAY
AFTERNOON AND EVENING. THE MAIN LOW LOOKS TO KICK OUT TUESDAY
NIGHT...WITH SNOW LEVELS DROPPING. THIS WILL BE THE TIMEFRAME FOR THE
BEST CHANCE OF ACCUMULATING SNOW ACROSS THE CENTRAL AND SOUTHWEST
MOUNTAINS. ATTM...LOOKS LIKE A FEW AREAS ABOVE 8500 FEET COULD SEE
UPWARDS OF 5 INCHES LATE TUESDAY THROUGH EARLY WEDNESDAY. WILL
CONTINUE TO MONITOR...BUT NOT ANTICIPATING ANY HIGHLIGHTS RIGHT
NOW.
AFTER A WEEKEND OF ABOVE NORMAL TEMPERATURES...READINGS WILL BE
COOLING DOWN SIGNIFICANTLY TODAY AND TUESDAY...HEADING TO THE COOL
SIDE OF NORMAL. MOS NUMBERS LOOK GOOD...SO WONT STRAY FAR.
.LONG TERM...WEDNESDAY THROUGH SUNDAY...
UPPER CLOSED LOW DEPICTED TO BE NEAR THE 4 CORNERS REGION EARLY WED
MORNING BY BOTH THE NAM AND GFS. THIS PROVIDES PLENTY OF DYNAMICAL
FORCING OVER CO MTNS TO WORK ON AVAILABLE MSTR. SYSTEM WEAKENS TO
OPEN TROF BY AFTERNOON AS IT LIFTS EAST OF OUR CWA. OVERALL RAISED
POPS ESPECIALLY DURING THE MORNING PERIOD. MODEL QPF OUTPUT SUGGESTS
POSSIBILITY OF ACCUMULATING SNOW DURING THIS PERIOD AND SNOW ADVISORY
MAY BE NECESSARY FOR THE HIGHER ELEVATIONS. WEDNESDAY NIGHT THE FLOW
VEERS TO THE NW AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE GRT
BASIN. ENOUGH MSTR AND INSTABILITY WILL REMAIN FOR MTN SHOWERS MOSTLY
ACROSS THE NRN ZONES. FREEZING LEVEL LOWERS SOME BUT STILL REMAINS
AROUND OR ABOVE 8500 FEET.
HIGH PRESSURE WILL SHIFT EWRD OVER WRN UT THU AND AMPLIFY BRINGING
A WARMING AND DRYING PERIOD. THE RIDGE AXIS THEN SHIFTS EASTWARD TO
THE CO/UT BORDER FRIDAY WITH TEMPS WARMING ABOVE SEASONAL NORMALS.
ALSO SOME HINT OF MSTR BRINGS A THREAT OF ISOLD MTN TSTMS.
CONDITIONS WILL REVERT BACK TO DRY AND WARM FOR THE LAST PART OF
THE WEEK. AFTERNOON HIGHS WILL RISE TO BETWEEN 10 AND 15 DEGREES
ABOVE NORMAL WHICH WILL RESULT IN INCREASED SNOWMELT. MODELS HINTED
THAT THIS ADDED MOISTURE MAY BE SUFFICIENT TO GENERATE ISOLATED
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS FOR THE NORTHERN DIVIDE
MOUNTAINS THURSDAY...FRIDAY AND SATURDAY. SUNDAY LOOKS BREEZY AND
CONTINUED WARM AS FLOW BACKS TO THE SOUTHWEST IN RESPONSE TO ANOTHER
TROUGH ALONG THE WEST COAST. THOUGH THE UPPER LEVEL RIDGE SHIFTS
EAST...DRIER AIR ADVECTING OVER THE AREA FROM THE DESERT SOUTHWEST
WILL PREVENT AFTERNOON THUNDERSTORM DEVELOPMENT.
&&
.AVIATION...
A COLD FRONT MOVING THROUGH THE REGION WILL USHER IN COOLER WEATHER
TODAY WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. STRONG OUTFLOW WINDS WILL OCCUR NEAR THE
SHOWERS...WITH CIGS BRIEFLY DROPPING INTO MVFR THRESHOLDS
POSSIBLE. UNSETTLED CONDITIONS WILL REMAIN IN PLACE THROUGH
WEDNESDAY AS A DEEP UPPER LEVEL LOW PRESSURE SYSTEM BECOMES NEARLY
STATIONARY OVER THE GREAT BASIN. SOME SNOW WILL ALSO FALL OVER THE
HIGHER TERRAIN...MAINLY ABOVE 9K.
&&
.FIRE WEATHER...
COOLER CONDITIONS MOVING INTO THE REGION ALONG WITH INCREASED LOW
LEVEL MOISTURE WILL RESULT IN IMPROVED FIRE WEATHER CONDITIONS OVER
THE NEXT SEVERAL DAYS. HOWEVER...GUSTY WINDS WILL CONTINUE WITH
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED THIS
AFTERNOON AND AGAIN TUESDAY AFTERNOON.
&&
.HYDROLOGY...
SNOWMELT HAS ACCELERATED OVER THE PAST FEW DAYS UNDER A RIDGE OF
HIGH PRESSURE. THE INCREASED SNOWMELT HAS BROUGHT A RAPID RISE OF
MANY SMALLER STREAMS...CREEKS AND A MORE GRADUAL RISE IN RIVERS
THROUGHOUT WESTERN COLORADO AND EASTERN UTAH. COOLER WEATHER ARRIVING
TODAY AND CONTINUING THROUGH WEDNESDAY WILL SLOW THE SNOWMELT AND
HELP STABILIZE RIVER FLOWS BY MIDWEEK. HOWEVER...LEVELS COULD BEGIN
TO RISE AGAIN BY THIS COMING WEEKEND AS WARMER WEATHER RETURNS
THURSDAY AND FRIDAY.
THE GREEN RIVER IN NORTHEAST UTAH WILL CONTINUE TO RUN HIGH THROUGH
MIDWEEK DUE TO A COMBINATION OF SNOWMELT AND INCREASED RELEASES FROM
THE FLAMING GORGE RESERVOIR. THE RIVER IS EXPECTED TO RUN AROUND
BANKFULL FOR SEVERAL DAYS. THE RELEASE OF WATER FROM THE RESERVOIR
WILL CONTINUE UNTIL NATURAL PEAK FLOWS BEGIN. A FLOOD ADVISORY
CONTINUES FOR THE GREEN RIVER NEAR JENSEN...WHERE IT IS EXPECTED TO
EXCEED BANKFULL THIS MORNING.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE
UT...NONE
&&
SHORT TERM.....JDC
LONG TERM......MC/NL
AVIATION.......JDC
FIRE WEATHER...JDC
HYDROLOGY......TGJT
Hazardous weather outlook, May 9, 4:45 AM MST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON MAY 9 2011
COZ001>014-017>023-UTZ022>025-027>029-101145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT MON MAY 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON
AND TONIGHT. THE STRONGEST STORMS WILL PRODUCE GUSTY OUTFLOW WINDS
TO NEAR 50 MPH AND SMALL HAIL. BRIEF HEAVY RAIN AND SNOW WILL ALSO
FALL FROM THE STORMS...WITH SNOW LEVELS AROUND 10000 FEET TODAY...
LOWERING TO AROUND 8500 FEET TONIGHT. NO SIGNIFICANT SNOWFALL
ACCUMULATIONS ARE EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
UNSETTLED WEATHER WILL CONTINUE THROUGH WEDNESDAY WITH AREAS OF
VALLEY RAIN AND MOUNTAIN SNOW. A FEW THUNDERSTORMS WILL ALSO BE
POSSIBLE TUESDAY AFTERNOON AND EVENING.
DRY AND WARMER CONDITIONS THEN MOVE BACK IN TO CLOSE OUT THE WORK
WEEK. THE RETURN TO WARMER WEATHER WILL AGAIN ACCELERATE THE MELTING
OF SNOW ACROSS THE MOUNTAINS. RIVERS AND SMALL STREAMS WILL BE
RUNNING HIGH AND FAST AS THE WEEKEND APPROACHES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
Winter Weather, Northwestern San Juan Mountains
- When
- May 9, 8:00 AM MST to 9:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall of 5 to 9 inches was measured across the area. Winds gusted 25 to 50 mph and produced areas of blowing and drifting snow.
Winter Weather, Southwestern San Juan Mountains
- When
- May 9, 8:00 AM MST to 7:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall of 5 to 10 inches was measured across the area. Winds gusted 25 to 50 mph and produced areas of blowing and drifting snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Kansas, May 9, 20111 death · 2 events
- Strong Wind in Arizona, May 9, 2011$11 million · 1 event
- Wildfire in Texas, May 9 to 22, 2011$240,000 · 2 events
- Flash Flood and Hail in Wyoming, May 9, 2011$163,000 · 1.5 in hail · 3 events
- Hail and High Wind in Wisconsin, May 9, 2011$125,000 · 55 kt wind · 7 events
- Lightning Strikes in Wisconsin, May 9, 20112 injured · $65,000 · 2 events
- Tornadoes and Hail in South Dakota, May 9, 2011$17,000 · EF1 · 4 events
- Tornado and Damaging Wind in South Dakota, May 9, 2011$50,000 · EF0 · 2 events
- Strong Wind in Colorado, May 9, 20112 injured · 1 event
- Tornadoes and Hail in Nebraska, May 9, 2011EF0 · 8 events
- Flash Flooding and Flooding in South Dakota, May 9 to 10, 20118 events
- Hail in Minnesota, May 9, 20110.88 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314319, 314321.